Nebraska, 2015

Hail in Nebraska, May 2, 2015

May 2, 2015 · NWS LBF · 2 events in 2 counties and zones

Isolated thunderstorms developed in north central Nebraska during the early morning hours of May 2nd. These storms produced hail to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed in north central Nebraska during the early morning hours of May 2nd. These storms produced hail to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 1, 10:56 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 1, 10:56 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1156 PM CDT FRI MAY 1 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 242 PM CDT FRI MAY 1 2015

WEAK HIGH PRESSURE OVERHEAD WILL PIVOT MOISTURE NORTHWARD THIS
EVENING. THE RAP AND HRRR SUGGEST WEAKLY ORGANIZED DISCRETE SHOWER
AND THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND THIS EVENING.
OTHER THAN GUSTY OUTFLOW WINDS...NO SIGNIFICANT WEATHER IS EXPECTED
AND NO STORMS SHOULD REACH SEVERE LIMITS.

A WARM FRONT WILL LIFT NORTH AS THE HIGH MOVES EAST LATER THIS
EVENING. DEW POINTS SHOULD INCREASE TO AROUND 50F BY MID SATURDAY
MORNING. THE NAM CONTINUES TO ADVERTISE A FAIRLY ROBUST DRYLINE
SURGE SATURDAY AFTN FOCUSED ALONG HIGHWAY 20 WEST OF VALENTINE.
DESTABILIZATION IS POSSIBLE ACROSS PINE RIDGE AND THE WRN SANDHILLS
SOUTH THROUGH IMPERIAL AROUND 21Z. THE NAM DID SHOW ABOUT 20 TO 30
J/KG OF INHIBITION SO POPS ARE ISOLATED. MLCAPE NEAR 1500 J/KG AND
BULK SHEAR TO 450 MB OF 30 TO 35 KT COULD SUPPORT AN ISOLATED STRONG
OR SEVERE STORM DURING THE PEAK HEATING PERIOD. THE BULK RICHARDSON
NUMBER IS CLOSE TO 50 AT THIS TIME AND SHEAR PROFILES LOOK SMOOTHLY
CURVED.

LOWS TONIGHT FALL TO THE UPPER 40S TO AROUND 50. HIGHS SATURDAY RISE
INTO THE LOW TO MID 80S WITH MIXING HEIGHTS NEAR 700 MB.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 242 PM CDT FRI MAY 1 2015

A TRAJECTORY FROM THE PACIFIC SOUTHWEST CONTINUES SATURDAY NIGHT
WHILE A TRAJECTORY FROM THE TEXAS GULF COAST CROSSES CENTRAL AND
EASTERN NEBRASKA. THE PACIFIC MOISTURE WILL THUS BE IN PLACE WHEN A
SURFACE FRONT COMES THROUGH SUNDAY MORNING. THE TIMING OF THE FRONT
IS NOT REAL FAVORABLE FOR THUNDERSTORMS. HOWEVER...THE LIFT SHOULD
BE SUFFICIENT TO TRIGGER ISOLATED CONVECTION BY SUNDAY EVENING WITH
IT CONTINUING SUNDAY NIGHT AND MONDAY IN CENTRAL AND SOUTHWEST
NEBRASKA.

WITH THE FRONT BECOMING STATIONARY ACROSS CENTRAL KANSAS...SOME
UPGLIDE WILL CONTINUE INTO MONDAY AFTERNOON AND EVENING. THIS CAN BE
SEEN WITH THE PRESSURE LEVELS AND MOISTURE TRANSPORT VECTORS OVER
CENTRAL...SOUTH CENTRAL AND SOUTHWEST NEBRASKA ON THE 300K AND 305K
SURFACES. THE INSTABILITY...AT ABOUT 0C FOR THE 800MB BASED LIFTED
INDEX...IS EXPECTED TO BE MARGINAL. AS A RESULT...ONLY A FEW
EMBEDDED THUNDERSTORMS ARE EXPECTED IN AN AREA OF GENERAL RAIN OR
SHOWERS. WITH PRECIPITABLE WATER EXCEEDING 0.7 INCH...SIGNIFICANT
PRECIPITATION TOTALS CAN BE EXPECTED ALONG A BROKEN BOW-NORTH
PLATTE-IMPERIAL LINE AND SOUTH WITH AMOUNTS DROPPING OFF SHARPLY
NORTH OF THAT LINE.

AS THE ACTIVE UPPER PATTERN CONTINUES...ANOTHER NEGATIVELY TILTED
TROUGH PIVOTS ACROSS THE NORTHERN PLAINS. AHEAD OF THE SYSTEM...A
GOOD MOISTURE TRAJECTORY CONTINUES TUESDAY NIGHT AND WEDNESDAY FROM
THE TEXAS GULF COAST INTO NEBRASKA AND THE DAKOTAS. AS THE CYCLONE
MAKES ITS WAY NORTHWARD...WARM ADVECTION ALOFT WILL CONTINUE
BRINGING WIDESPREAD RAINFALL TO WESTERN NEBRASKA. BY EARLY
THURSDAY...THE DRY INTRUSION OVERTAKES THE CYCLONE AND BRINGS AN END
TO THE PRECIPITATION IN CENTRAL AND WESTERN NEBRASKA. THERE IS
SIGNIFICANT DISAGREEMENT BETWEEN THE 00Z ECMWF AND THE 12Z GFS40
WITH THIS SYSTEM...SO CONFIDENCE IS NOT HIGH IN THE SOLUTIONS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1155 PM CDT FRI MAY 1 2015

VFR CONDITIONS FOR THE KLBF AND KVTN TERMINALS THE NEXT 24 HRS.
ISOLATED THUNDERSTORMS NORTH OF THE KLBF TERMINAL ATTM SHOULD
REAMIN OUTSIDE THE VICINITY THROUGH 08Z. OTHERWISE SKIES TO BECOME
MOSTLY CLEAR OVERNIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CDC
LONG TERM...SPRINGER
AVIATION...ROBERG
Hazardous weather outlook, May 1, 1:18 PM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
218 PM CDT FRI MAY 1 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-021930-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
218 PM CDT FRI MAY 1 2015 /118 PM MDT FRI MAY 1 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING SOUTH OF NEBRASKA HIGHWAY 2. GUSTY WINDS MAY ACCOMPANY THE
THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND
EVENING. A STRONG STORM OR TWO IS POSSIBLE PRODUCING LARGE HAIL
AND WIND DAMAGE.

THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT ASSOCIATED
WITH A COLD FRONT MOVING THROUGH WESTERN AND NORTH CENTRAL
NEBRASKA. THERE IS A CHANCE THE COLD FRONT WILL BE SOUTH AND EAST
OF THE REGION WHEN THE STORMS DEVELOP. THUS ANY POTENTIAL FOR
SEVERE WEATHER WOULD BE MAINLY EAST OR SOUTH OF A LINE FROM ONEILL
TO BROKEN BOW TO IMPERIAL.

THUNDERSTORM CHANCES INCREASE MONDAY THROUGH THURSDAY AS A DEEP
STORM SYSTEM DEVELOPS ACROSS THE WESTERN U.S. SENDING A SERIES OF
DISTURBANCES THROUGH WESTERN AND NORTH CENTRAL NEBRASKA.

SEVERE WEATHER POTENTIAL COULD BECOME SIGNIFICANT TUESDAY OR WEDNESDAY
AS A WARM FRONT APPROACHES SOUTHERN NEBRASKA. OTHERWISE THE RISK
OF SEVERE WEATHER APPEARS LOW BUT NOT ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CDC

The radar

The North Platte radar (KLNX), 87 km away, was scanning. The volume nearest the first event began at 07:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Loup

When
May 2, 1:23 AM CST
Where
Loup County, 1.03 mi W of Almeria
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.830, -99.540

Hail, Blaine

When
May 2, 1:35 AM CST
Where
Blaine County, 2.07 mi S of Brewster
Measured
1 in hail
Reported by
Public
Coordinates
41.900, -99.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569239, 569242.